MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS26A
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 10/31/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported by a field clinical specialist, a patient underwent a transcarotid procedure with a 26mm sapien 3 valve inside a pre-existing 27mm freestyle valve in aortic position.This was a planned left carotid access case using a 26mm certitude delivery system and sheath system.The sheath, valve, and delivery system were prepped per ifu.The 26mm sapien 3 valve was deployed with 24cc per physicians request.During balloon inflation, the balloon had ruptured.The valve was deployed at 60/40 position.The surgeon had difficulty pulling the balloon back into the sheath.As a result, the carotid artery was torn and needed surgical repair.The patient remained stable during the procedure.As per follow-up with the fcs, the valve was deployed at 60/40 intentionally due to calcium.The valve was post-dilated because the valve was underdeployed not due to pvl.The balloon was partially inflated when it burst.There was 1cc extra volume added to the balloon prior to the inflation.The inflation technique used was slow and 24cc of volume was used for inflation.The perceived root cause of the balloon burst is due to the calcium.The device was getting caught at the distal tip during withdrawal.There was coaxial alignment of the delivery system upon re-entry into the distal end of the sheath.There was no crossing difficulty and there was no retained volume in the balloon.The team waited approx.2 minutes between deflation and withdrawal.The issue was resolved by the physician pulling the device out without having the balloon in sheath.
 
Additional Manufacturer Narrative
Investigation is ongoing.H3 other text : not returned.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted due to engineering evaluation findings.Sections b4, g3, g6, h2, h6: type of investigation, investigation findings, investigation conclusions and h10 has been updated.The device was not returned to edwards lifesciences for evaluation.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this event is not required at this time.The complaint for "balloon burst" was unable to be confirmed due to lack of device return or applicable imagery.Available information suggests calcification and over-inflation likely contributed to the event as the customer reported that "during balloon inflation, the balloon had ruptured." the customer also stated, "the valve was deployed at 60/40 intentionally due to calcium" and "there was 1cc extra volume added to the balloon prior to the inflation." the presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested to ensure the burst pressure is at or above the rated burst pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.While the prescribed nominal inflation volume is provided in the ifu, it is possible that extra inflation volume was used (over-inflation), subjecting the balloon to pressures high enough to cause the balloon to burst.The complaint for "difficulty or inability to withdraw system through vasculature" was unable to be confirmed due to lack of device return or applicable imagery.Available information suggests that withdrawal of burst balloon likely contributed to the event as the customer reported that "the device was getting caught at the distal tip during withdrawal." as the balloon was burst, the altered balloon profile could have made it more susceptible to catch on the distal end of the sheath tip which would have then led to the experienced retrieval difficulty.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.

Brand Name
EDWARDS CERTITUDE DELIVERY
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 ewards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key18196731
Report Number2015691-2023-17716
Device Sequence Number17780574
Product Code NPT
UDI-Device Identifier00690103194159
UDI-Public(01)00690103194159(17)250406(10)64913936
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2025
Device Model Number9600SDS26A
Device Lot Number64913936
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2023
Supplement Date Received by Manufacturer12/19/2023
Initial Report FDA Received Date11/22/2023
Supplement Report FDA Received Date01/08/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/07/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale